Alert archive / Wisconsin / River Flood Warnings in 2018
River Flood Warning 9, NWS La Crosse, WI
NWS La Crosse, WI issued this river flood warning at Apr 14, 2018, 1:18 PM CDT for Crawford County, Wisconsin. It took effect at Apr 15, 2018, 5:00 AM CDT. It was in force for 53 hr.
The area
The outline as issued.
The facts
- Issued
- Apr 14, 2018, 1:18 PM CDT (18:18 UTC)
- In effect from
- Apr 15, 2018, 5:00 AM CDT
- Expired
- Apr 17, 2018, 10:00 AM CDT
- In force
- 53 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- Minor
County Crawford County, WI
The radar
The La Crosse radar (KARX), 58 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Kickapoo River at Soldiers Grove (SOGW3).
- Action stage
- 10 ft
- Minor stage
- 13 ft
- Moderate stage
- 16 ft
- Major stage
- 19 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
986 WGUS43 KARX 141818 FLWARX BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service La Crosse WI 118 PM CDT Sat Apr 14 2018 .Precipitation this weekend is causing significant rises along the Kickapoo River. Minor flooding is now expected at Soldiers Grove. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you live in a threatened area, be alert for high or rising water, and be ready to move to higher ground if necessary. Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Stay tuned to your favorite source of weather information, including NOAA Weather Radio, for later statements. Additional river and weather information is available at... http://www.weather.gov/lacrosse . && WIC023-150617- /O.NEW.KARX.FL.W.0009.180415T1000Z-180417T1500Z/ /SOGW3.1.ER.180415T1000Z.180416T0000Z.180416T1500Z.NO/ 118 PM CDT Sat Apr 14 2018 The National Weather Service in La Crosse WI has issued a * Flood Warning for The Kickapoo River at Soldiers Grove. * from late tonight to Tuesday morning. * At 11:30 AM Saturday the stage was 11.0 feet. * Flood stage is 13.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by Sunday morning and continue to rise to near 13.5 feet by Sunday evening. The river is forecast to fall below flood stage Monday morning. * Impact...At 13.0 feet...Flooding of lowland swamps and farmland near the river occurs. && LAT...LON 4341 9077 4339 9077 4336 9081 4337 9085 4341 9079 $$ Hollan
3 follow-up statements
554 WGUS83 KARX 150236 FLSARX Flood Statement National Weather Service La Crosse WI 936 PM CDT Sat Apr 14 2018 .The Flood Warnings continue along the Kickapoo River from Viola to Soldiers Grove. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Additional river and weather information is available at... http://www.weather.gov/lacrosse . && WIC103-123-151736- /O.EXT.KARX.FL.W.0007.000000T0000Z-180417T0215Z/ /VIOW3.1.ER.000000T0000Z.180415T1200Z.180416T0215Z.NO/ 936 PM CDT Sat Apr 14 2018 The Flood Warning continues for The Kickapoo River at Viola. * until Monday evening...Or until the warning is cancelled. * Flood stage is 14.0 feet. * Forecast...Rise above flood stage Saturday night and continue to rise to near 14.9 feet Sunday morning. The river will fall below flood stage by Sunday evening. * Impact...At 15.0 feet...Banker Park and Campground in Viola experiences significant flooding. && LAT...LON 4353 9064 4347 9066 4346 9072 4348 9073 4354 9070 $$ WIC123-151736- /O.EXT.KARX.FL.W.0008.000000T0000Z-180417T0224Z/ /REAW3.1.ER.180414T1440Z.180414T2215Z.180416T0824Z.NO/ 936 PM CDT Sat Apr 14 2018 The Flood Warning continues for The Kickapoo River at Readstown. * until Monday evening...Or until the warning is cancelled. * At 9:00 PM Saturday the stage was 10.8 feet. * Flood stage is 11.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by Sunday morning and continue to rise to near 11.3 feet by Sunday. The river will fall below flood stage by Monday morning. * Impact...At 10.0 feet...The park along the river begins to flood. && LAT...LON 4346 9072 4341 9077 4341 9079 4347 9078 4348 9073 $$ WIC023-151736- /O.EXT.KARX.FL.W.0009.180416T0000Z-180417T1200Z/ /SOGW3.1.ER.180416T0000Z.180416T0600Z.180416T1200Z.NO/ 936 PM CDT Sat Apr 14 2018 The Flood Warning continues for The Kickapoo River at Soldiers Grove. * from Sunday evening to Tuesday morning...Or until the warning is cancelled. * At 4:17 PM Saturday the stage was 11.4 feet. * Flood stage is 13.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by Sunday evening and continue to rise to near 13.1 feet by early morning Monday. The river will fall below flood stage later Monday morning. * Impact...At 13.0 feet...Flooding of lowland swamps and farmland near the river occurs. && LAT...LON 4341 9077 4339 9077 4336 9081 4337 9085 4341 9079 $$ CA
311 WGUS83 KARX 150931 FLSARX Flood Statement National Weather Service La Crosse WI 431 AM CDT Sun Apr 15 2018 .Runoff from the rains of Friday afternoon and night is producing rises along the Kickapoo River. Minor flooding is expected at Soldiers Grove on Monday. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Additional river and weather information is available at... http://www.weather.gov/lacrosse . && WIC023-160031- /O.CON.KARX.FL.W.0009.180416T0000Z-180417T1200Z/ /SOGW3.1.ER.180416T0000Z.180416T0600Z.180416T1200Z.NO/ 431 AM CDT Sun Apr 15 2018 The Flood Warning continues for The Kickapoo River at Soldiers Grove. * from this evening to Tuesday morning...Or until the warning is cancelled. * Flood stage is 13.0 feet. * Forecast...The river is forecast to rise to near 13.1 feet Monday morning. * Impact...At 13.0 feet...Flooding of lowland swamps and farmland near the river occurs. && LAT...LON 4341 9077 4339 9077 4336 9081 4337 9085 4341 9079 $$
401 WGUS83 KARX 151538 FLSARX Flood Statement National Weather Service La Crosse WI 1038 AM CDT Sun Apr 15 2018 .Water levels are beginning to recede along the Kickapoo River near Soldiers Grove. The Flood Warning has been cancelled for this location. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Additional river and weather information is available at... http://www.weather.gov/lacrosse . && WIC023-151608- /O.CAN.KARX.FL.W.0009.000000T0000Z-180417T1200Z/ /SOGW3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 1038 AM CDT Sun Apr 15 2018 The Flood Warning is cancelled for The Kickapoo River at Soldiers Grove. * At 9:00 AM Sunday the stage was 11.0 feet. * Flood stage is 13.0 feet. * Forecast...The river will continue to fall to 8.7 feet Monday evening. $$ Hollan
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Apr 14, 1:01 PM CDT, 17 minutes earlier.
Area forecast discussion, Apr 14, 1:01 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
101 PM CDT Sat Apr 14 2018
.UPDATE...
Issued at 1257 PM CDT Sat Apr 14 2018
Have opted to upgrade some more counties across southeast
Minnesota into northeast Iowa to a winter storm warning. The main
concern will be with the strong winds producing blowing snow and
significantly reducing the visibility. Near white-out conditions
will be possible at times once the wintry precipitation completely
changes over to snow. These conditions will primarily be tonight
into early Sunday morning as this will be the period with the
strongest winds. Wind speeds will start to diminish Sunday morning
with a corresponding reduction in the amount of blowing snow.
&&
.SHORT TERM...(Today through Sunday)
Issued at 300 AM CDT Sat Apr 14 2018
>>> Nuts and Bolts <<< : without getting too long winded/overly
verbose...current convection/pcpn tying directly into the low level
jet/moisture transport, piece of upper level energy kicking ahead of
the main trough, and south-north sloping frontogenetic region with
tight thermal profile north of the system's warm front. Shortwave
and branch of low level jet shifts east early this morning while the
frontogenetic region and north east-west running 850 mb jet holds
across the local. Main pcpn band will shift east, but there will
still be areas/intermittent pcpn to content with.
The parent upper level trough/500mb closed low moves east/northeast
across the local area by late this afternoon/night - with its
leading edge serving as another focus for more widespread/higher
intensity pcpn. Pcpn bands will also persist in the deformation
region northwest of the low.
The shortwave lifts northeast early Sunday morning. Enough wrap
around moisture/upper level support to continue areas of pcpn
although qpf/intensity will be much lighter.
>>> Pcpn types and amounts <<<: max wet bulb temps still coldest in
the EC, but not as big of spread between that and the GFS/NAM as in
previous days. By 00z this evening the 0 tw line shifts into central
WI down into northeast IA, then mostly southeast of the local area
12z Sun.
North-south running x-sections via the NAM/GFS/EC all point to a
loss of ice today continuing into tonight. The saturation gradually
taps into the colder air a loft on Sunday. That said, by this
evening cold air is already pushing in northwest of the low - with
the soundings suggesting that while there may not be ice in the top
of the cloud, ice would be introduced into the cloud layer toward
850 mb. Interesting feature. In addition, any convective-type
element would certainly stretch the saturation into the ice bearing
layer. Models are having a hard time here, not capturing the
convective elements - thus producing more freezing rain when sleet
or a sleet/freezing rain/etc mix would be more appropriate. Will add
more sleet and reduce freezing rain threat a bit to account for
this.
For types, mainly snow north of I-90, with a wintry mix of
sleet/freezing rain/snow in that corridor today into tonight.
Farther south rain will become more of a wintry mix late this
afternoon/evening. Most can expect snow on Sunday.
Snow/sleet accumulation generally 6 to 12 inches north of I-90, with
localized amounts approaching 14 north of highway 29 in Wisconsin.
About 1 to 4 for northeast IA/southwest WI. Icing from a glaze to
around 1/4" along I-90 possible.
All amounts still hold a fair amount of uncertainty as ptype can
fluctuate quite a bit today and tonight.
>>> Wind <<< : wind is going to remain a factor through the weekend
with the tight pressure gradient not showing much relaxing until
later in the day Monday. Strongest winds will be today into this
evening.
.LONG TERM...(Monday through Friday)
Issued at 300 AM CDT Sat Apr 14 2018
Consistent signal in the models with driving a shortwave trough from
the desert southwest on Tue to across the local areas late tue
evening through Wed. Both the GFS and EC take the associated sfc low
through IA and into southern WI, dragging the main deformation
region across southern MN into northern WI. Some differences with
how much cold air will be in place and wrapped into the system -
obvious impacts on pcpn type and potential amounts. As it sits now
accumulating snows would be possible mostly north of interstate 94
(several inches) with mainly rain south of there. Plenty of time for
shifts in location/timing along with the thermal profile. It's a
system that bears a close watch as winter keeps us firmly in its
grasp.
Taking a quick look at next weekend - the GFS and EC suggest another
storm system could bring widespread precipitation to the region. At
this time, temperatures would favor mainly rain.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1151 AM CDT Sat Apr 14 2018
With the main area of surface low pressure still to the southwest
of the region, still primarily be impacted by waves of
precipitation riding north over the warm front on the isentropic
up glide. These continue to be a wide variety of precipitation
types but should gradually transition to more snow as the low
moves slowly east allowing for more cloud ice to be introduced.
Until then, will hold with the wintry mix this afternoon for both
airports with primarily snow expected tonight into Sunday
morning. With the strong northeast winds, blowing snow will also
be a concern for KRST once there is enough snow to move around.
With the slow movement of the storm system, conditions will be
slow to improve with IFR for most if not all of the period, with
maybe some slight improvement in the visibility for KRST Sunday
morning.
&&
.HYDROLOGY...(Today through Sunday)
Issued at 300 AM CDT Sat Apr 14 2018
Rainfall totals from Friday and Friday night have been in the 1/2 to
1 1/2 inch range across the area, with precipitation from Wabasha to
Jackson county and northward mainly falling in the frozen form.
Rises on area rivers and stream from this rainfall so far have been
within bank rises.
Additional precipitation amounts of around an 1 inch are expected
today through Sunday. There will be a lull in the precipitation
across much of the area through mid morning. By the time the heavier
precipitation returns later this morning into this afternoon,
temperatures aloft across much of the fcst area trend cold enough
for the precip to mainly be wintry types. Much of the additional
precipitation from noon today thru Sunday is expected to fall as
freezing rain, sleet or snow, which would run off at a later time,
reducing the threat of flooding in the near-term.
Please continue to monitor forecasts closely, especially if you have
interests along or live near a river or stream.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory until 7 PM CDT Sunday for WIZ061.
Wind Advisory until 1 PM CDT this afternoon for WIZ061.
Winter Storm Warning until 7 PM CDT Sunday for WIZ017-029-
032>034.
Winter Weather Advisory until 7 PM CDT Sunday for WIZ041>044-
053>055.
Winter Weather Advisory until 1 PM CDT this afternoon for WIZ017-
029-032>034.
MN...Winter Storm Warning until 7 PM CDT Sunday for MNZ079-086>088-
094-095.
Winter Weather Advisory until 7 PM CDT Sunday for MNZ096.
Winter Weather Advisory until 1 PM CDT this afternoon for MNZ079-
086>088-094-095.
IA...Winter Weather Advisory until 7 PM CDT Sunday for IAZ019-029-030.
Wind Advisory until 1 PM CDT this afternoon for IAZ018-019-029-
030.
Winter Storm Warning until 7 PM CDT Sunday for IAZ008-009-018.
Winter Weather Advisory until 7 PM CDT Sunday for IAZ010-011.
Winter Weather Advisory until 1 PM CDT this afternoon for IAZ008-
009.
&&
UPDATE...04
SHORT TERM...Rieck
LONG TERM....Rieck
AVIATION...04
HYDROLOGY...RRSHazardous weather outlook, Apr 14, 12:56 PM CDT, 22 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1256 PM CDT Sat Apr 14 2018 IAZ008-009-018-MNZ079-086>088-094-095-WIZ017-029-032>034-151100- Mitchell-Howard-Floyd-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore- Taylor-Clark-Buffalo-Trempealeau-Jackson- 1256 PM CDT Sat Apr 14 2018 This Hazardous Weather Outlook is for portions of north central Iowa...northeast Iowa...southeast Minnesota...central Wisconsin... north central Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight A Winter Storm Warning is in effect. A wintry mix or snow will change to all snow through tonight. Additional snow of 6 to 10 inches expected from southeast Minnesota through north central Wisconsin. Snow accumulations of 2 to 4 inches are expected over northeast Iowa with a glaze of ice possible. Blowing and drifting snow is likely over open areas as east winds gust from 30 to 40 mph with significant visibility reductions at times. Near white-out conditions will be possible. Snow and ice covered roads will make travel hazardous. .DAYS TWO THROUGH SEVEN...Sunday through Friday A Winter Storm Warning remains in effect on Sunday. Additional snow of 2 to 4 inches is expected. River rises will continue into next week with flooding possible along some rivers. Another storm system could bring additional snow for Tuesday night into Wednesday. Its too early to discern if there would be accumulations. .SPOTTER INFORMATION STATEMENT... Precipitation reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ010-011-019-029-030-MNZ096-WIZ041>044-053>055-061-151100- Winneshiek-Allamakee-Chickasaw-Fayette-Clayton-Houston-La Crosse- Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant- 1256 PM CDT Sat Apr 14 2018 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota...central Wisconsin...southwest Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight A Winter Weather Advisory is in effect. Snow to a wintry mix will fall through tonight. Snow of 1 to 5 inches with up to 1/4 inch of ice expected. The higher snow amounts and greater icing accumulations will occur closer to Interstate 90. Some blowing and drifting snow is likely in open areas as east winds gust 30 to 40 mph. Snow and ice covered roads will make travel hazardous this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday A Winter Weather Advisory remains in effect on Sunday. Additional snow of 1 to 2 inches is expected with a glaze of ice possible. River rises will continue into next week with flooding possible along some rivers. Another storm system could bring additional snow for Tuesday night into Wednesday. Its too early to discern if there would be accumulations. .SPOTTER INFORMATION STATEMENT... Precipitation reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. JM/04
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 2:56 AM CDT | Wind Advisory | ARX | Grant | 10 hr |
| Apr 14, 7:21 AM CDT | River Flood Warning | ARX | Richland, Vernon | 69 hr |
| Apr 14, 7:21 AM CDT | River Flood Warning | ARX | Vernon | 69 hr |
Nearby
River Flood Warnings in Wisconsin, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.